Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Des Moines, IA

August 22, 2020Calhoun County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2020, 7:24 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Aug 22, 2020, 8:00 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS53 KDMX 230024
SVRDMX
IAC025-151-230100-
/O.NEW.KDMX.SV.W.0155.200823T0024Z-200823T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
724 PM CDT Sat Aug 22 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  South central Pocahontas County in northwestern Iowa...
  North central Calhoun County in west central Iowa...

* Until 800 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located 7 miles northwest
  of North Twin Lake, or 10 miles south of Pocahontas, moving south
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley and
  Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9476 4265 9466 4245 9452 4242 9478
TIME...MOT...LOC 0023Z 355DEG 21KT 4259 9470 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
2 follow-up statements
512 
WWUS53 KDMX 230039
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
739 PM CDT Sat Aug 22 2020

IAC025-151-230100-
/O.CON.KDMX.SV.W.0155.000000T0000Z-200823T0100Z/
Pocahontas IA-Calhoun IA-
739 PM CDT Sat Aug 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL POCAHONTAS AND NORTH CENTRAL CALHOUN COUNTIES...

At 739 PM CDT, a severe thunderstorm was located near North Twin
Lake, or 7 miles northwest of Rockwell City, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley and
Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 9476 4260 9469 4244 9459 4242 9478
TIME...MOT...LOC 0039Z 355DEG 21KT 4250 9469 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
704 
WWUS53 KDMX 230052
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
752 PM CDT Sat Aug 22 2020

IAC025-151-230102-
/O.EXP.KDMX.SV.W.0155.000000T0000Z-200823T0100Z/
Pocahontas IA-Calhoun IA-
752 PM CDT Sat Aug 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POCAHONTAS AND
NORTH CENTRAL CALHOUN COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4263 9476 4260 9469 4244 9459 4242 9478
TIME...MOT...LOC 0052Z 355DEG 21KT 4243 9468 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 22, 6:30 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 PM CDT Sat Aug 22 2020

...Aviation Update...

.DISCUSSION.../Tonight through Saturday/
Issued at 250 PM CDT Sat Aug 22 2020

The focus for the near-term is lingering convection this
afternoon into the evening hours. Otherwise, the primary story is
the long- duration heat next week with little relief until
possibly Friday.

This afternoon into tonight...weakening convection across the
northeast where there is a little more deep moisture convergence
present and very weak mid-level theta-e advection. MUCAPE values
range from 2000-3000 J/kg but effective shear and lapse rates
remain weak and as mentioned with the lack of significant
forcing, expecting these storms to gradually wan into the early
evening. The latest HRRR run does suggest a couple of isolated
storm to trickle south and even possibly impact the DSM Metro, but
much of the storm threat should diminish by 04-06z at the latest.

Sunday through Thursday...It's gonna be HOT! The saving grace
during this time frame is the lower dew points than what is
typical for late August. Thus, the extreme heat index values are
not anticipated. Still can't rule out the afternoon hours each day
in a few locations getting close to 100 for a heat index,
especially Monday with less mixing. Tuesday and Wednesday are
forecast to be the hottest days, wrt temperatures. Good mixing
each afternoon should help push temperatures well into the middle
and upper 90s both afternoons. Other than the Des Moines Metro,
there should be some overnight relief as lows barely dip into the
upper 60s. The heat island effect looks to keep low temperatures
in the 70s Tuesday night and Wednesday night and there might need
a headline for the long duration heat for just the metro area.

By Friday, models are in agreement with the upper ridge breaking
down and conditions cooling off into next weekend. Precipitation
chances however look fairly bleak as any significant moisture is
being pinched off by the tropical remnants of Laura moving up
through the Ohio Valley. Thus, unfortunately the drought
conditions are likely to worsen/expand with this hot and dry week
ahead.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 627 PM CDT Sat Aug 22 2020

Prevailing VFR conditions generally expected at all sites, but
could see some brief MVFR conditions around KFOD/KALO/KMCW through
around 03z this evening with showers/storms in their vicinities.
Otherwise light, variable to southerly/southwesterly, winds will
be seen throughout the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Podrazik
AVIATION...Curtis
Hazardous weather outlook, Aug 22, 2:45 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sat Aug 22 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are possible at times through tonight.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lee

In the hours before

Local storm report, Aug 22, 6:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FUNNEL CLOUD     2 NNW HAVELOCK          42.86N 94.72W
08/22/2020                   POCAHONTAS         IA   LAW ENFORCEMENT

            COUNTY DISPATCH RELAYED REPORTS OF A FUNNEL
            CLOUD NEAR HAVELOCK.

&&
Local storm report, Aug 22, 6:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     7 W POCAHONTAS          42.74N 94.81W
08/22/2020                   POCAHONTAS         IA   PUBLIC

            RECEIVED PUBLIC REPORT OF FUNNEL CLOUD WEST
            OF POCAHONTAS.

&&

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.